Login
Questions or Comments!
admin@frumsupport.com

Get FrumSupport News! Join our mailing list.
Email:


Search

Navigation:

 Tehilim List  < Refresh >
TOPIC TITLE: Question about Thyroid Condition
Created On 7/20/06 10:02 PM
Topic View:

View thread in raw text format


care11
Junior Supporter

Posts: 1
Joined: Jul 2006

7/20/06 10:02 PM
User is offline

In January 2003 I had twins. In November 2004 I stopped nursing them. Approximately Spring 2004 I started having feelings of being off balance(not dizzy)-I felt like a scale that was not level and was tipped to one side. It happened at random and these moments just lasted for a minute and then stopped. Since it did not go away I went to the doctor to check it out. He seemed to feel that it was not anything serious but that I should try and see if there was a pattern to when it happens so that maybe we could have a clue about it-I never was able to figure it out. He thought that maybe it was caused by sudden movements. I have had trouble at times with actual dizziness if I am very tired and I once got very dizzy after taking a certain cough medicine. I have also had trouble after air plane travel-for a day or two afterward anytime I washed my hands (or I guess any similar activity where the balance is affected) I felt for a couple of minutes that unsteady feeling like I was still on a plane. At the time that I mentioned this to the doctor he recommended drinking more while flying because this might be a sign of dehydration. On subsequent flights I took along powerade and drank a lot and had no trouble.
The balance issue was not resolved and in June 2005 I began feeling palpitations and an increased heart rate along with the off balance feeling. When I stretched out my arms or bent down or reached down to pick something up or reached up to get something the symptoms were much worse. I was diagnosed with hperthyroidism and was given propanolol(a beta blocker) to alleviate the symptoms. Even with the medicine I still felt pretty badly(the doctor said my symptoms were stronger than normal ,possibly because I am petite-I am approximately 5 feet. tall and at the time of this diagnosis I was down to approximately 100 lb. I also had many times during the day or night when I started shivering and shaking and only after bundling up for a long time would it subside. The balance was so off at times that I felt that if I did not sit perfectly straight with my hands down at my side I had a feeling of sitting on a lopsided chair. By early September the thyroid numbers were reaching normal and I went off of the medicine. As is normal in such cases my thyroid then became mildly underactive. Again my symptoms were strong-I still had the sensitivity to cold and would wake up shaking many nights. The balance was a major problem as well-one time I did a lot of reaching etc. as described above and I felt like I would faint. I was all shaky and trembling . It took days till I could move around a little without feeling horrible.
The doctor was holding off on thyroid replacement hormone because of my strong symptoms initially-we both felt it would be better to try and wait it out. Eventually she decided to put me on a pediatric dosage(25mg) of levoxyl(12/13/05). It seemed to be helping somewhat but I still had a lot of the symptoms. At that point the doctor went out on maternity leave and I met with another doctor(1/15/06). My TSH was now 4.2 which is in the normal range but since we did not know what my normal was and since I was still feeling horrible he doubled the dosage(making it 50mg).. I began starting to feel the heart speeding up but the doctor felt it was not a major concern. At this time I also met with a neurologist because everyone all along said the balance issue did not sound thyroid-related. The neurologist recommended an ENG test. He also said that I should have therapy 3x/week to try and do those movements that were giving me the trouble(reaching,leaning forward with my arms etc.) and try to train the body to respond properly (similar to therapy for a stroke victim).
I never ended up doing any of this because I woke up one night(2/7/06) with my heart pounding and I was shivering and trembling so much that I went to the emergency room. They regulated the heart rate with metoprolol(a few doses) and then did many tests on the heart,determining that it was fine. I kept telling them it was the thyroid and the medicine. They did a thyroid test and it was at 3.08 TSH. While I was there they got the previous resuults which showed 1.24 TSH the week before. Apparently the medicine was working a little too well.
Initially they recommended that I go back on the levoxyl to keep the thyroid in balance but finally we decided that I would stay off the medicine and my bloodwork would be monitored regularly. While I was in the hospital I also had periods where I was freezing and trembling and shaking very violently till I got all bundled up and eventually got warm and then even too warm. I still felt palpitations and the cardiologist said there were still some irregular rhythms but over time it seemed to subside. I did a Holter monitor for 24 hours when I came home and it showed normal.
Once the thyroid numbers were staying in the normal range my regular doctor along with my endocrinologist(who was now back from maternity leave) said that whatever symptoms I still felt were probably anxiety related. I still had some off balance feelings,occasional feeling that the heart was speeding up,feelings of being cold and shaky-especially at night. They recommended taking mild anti-anxiety medicine-my regular doctor suggested Lexapro. Reading all of the possible side effects of the medication I decided to hold off. There were other suggestions-the endocrinologist mentioned trying valerian root capsules but it got close to Pesach so I did not pursue it. I saw ads for Maxi Health Max Relax but my regular doctor said he did not know of any studies done on it to show that it really is helpful.
I am trying to do walking every day(I did relatively little during all of the months that I felt horrible so I was very out of shape) for 10-20 minutes. I spoke with my regular doctor again because in june I started experiencing tremendous feelings of anxiety accompanied by a feeling which felt like a palpitation ( my doctor checked it on the holter monitor which i wore for 24 hours and said it was not from the heart). I began taking Buspirone and it seemed to help most of the time. The doctor said he preferred that I shift to Lexapro as it would probably be most effective. I started taking it and on the second night I woke up with what felt like a very fast heartbeat(in reality it was not as high as it felt because my husband checked the pulse) and a lot of nervousness. I stopped the medicine and had one more night of tremendous anxiety with fast heartbeat. Now that is settling down and the doctor recommended that I take only half the dose-5 mg instead of 10 mg. My endocrinologist agreed with this and also suggested that I take the medicine in the morning instead of in the evening. She felt that the strong reaction to the medication was consistent with my reactions all along as I am small and sensitive to medicines. I really wanted to know if there was any further bloodwork to be done to check why the anxiety is so strong now but no one seems to know of anything else to test. My latest thyroid numbers are showing tsh of 2.7-everyone says it is great because it is normal but I do not know what my normal really is and do not know of any way to find out. I have inquired if there is any supplement that might be beneficial for my overall health and thyroid balance but no one seems to feel that there is.
Some other symptoms I had had but forgot to mention were ringing in the ears,stiffness in the fingers when I was hyperthyroid,tingling in the fingers when I was hyperthyroid, waking up in the morning with tingling in the feet when I first stepped out of bed-mainly when I was hypothyroid.
Over the past few weeks I have had problems with the balance again. I cannot always trace when it happens but it seems to mainly be when I bend over or am not on two feet on the ground(reaching up etc.). After that I sometimes feel unsteady or shaky for a minute(not dizzy) until I steady myself once more. I am not sure if this is from the medication or because I have a cold and my ears are very congested( the doctor gave me nose spray to help clear this out ). The doctor feels that this is also anxiety related. I am going to see an ENT to check the ears and see if there is anything else which might be affecting the balance. I would appreciate any advice you can offer. Thank you.
 
Reply
   
Quote
   
Top
   
Bottom
     

View thread in raw text format
FORUMS > Thyroid Disorders > Thyroid Disorders < Refresh >

Navigation:

The information in this site is not intended to replace the advice of a doctor. FrumSupport disclaims any liability for the decisions you, the User, makes based on information on this site. By using this site, reading, viewing, posting or otherwise, you signify your assent to the Terms and Conditions of Use. If you do not agree to all these Terms and Conditions of Use, please do not use this site. FrumSupport may revise and update these Terms and Conditions of Use at anytime. Your continued usage of FrumSupport will mean you accept those changes.

If you think you or someone you know has a medical emergency, call your doctor, Hatzolah or 911 immediately. FrumSupport cannot and does not monitor forums and postings and cannot and will not pro-actively obtain help for users in need as FrumSupport does not have the funds or people power to accomplish such tasks and it will infringe on the anonymity of each user. Therefore, FrumSupport’s liability is limited by this paragraph and as further set forth in the Terms and Conditions of Use.